Georgia, 2004Hail and Damaging Winds in Georgia, July 12, 2004
July 12, 2004 · NWS FFC · 9 events in 6 counties and zones
5 thunderstorm wind, 3 lightning, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $71,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 12, 8:30 AM EST, 4 hours earlier.
Area forecast discussion, Jul 12, 8:30 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 AM EDT MON JUL 12 2004
.UPDATE...
GOING FCST ON TRACK AND PLAN NO CHANGES. THERE IS MORE INSTABILITY
TODAY AND PWS HAVE INCREASED BY 0.2 INCHES. THIS SHOULD RESULTS IN
20 TO 30 PERCENT COVERAGE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. PE VALUES HAVE ALSO INCREASED TO 1.1 TO 1.3 INCHES WHICH
FITS WELL INTO THINKING.
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
NOEL
Hazardous weather outlook, Jul 12, 4:50 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 AM EDT MON JUL 12 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
550 AM EDT MON JUL 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ON THE LEE SIDE OF THE APPALACHIAN
MOUNTAINS FROM THE CAROLINAS...TO ATHENS...TO NEAR COLUMBUS. WEAK
UPPER LEVEL IMPULSES WILL MOVE ACROSS NORTH GEORGIA THROUGH TONIGHT.
.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE STRONG GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY RAIN.
.DISCUSSION...
THE LEE SIDE SURFACE TROUGH WILL BE THE MAIN FOCUS OF CONVECTION
THIS AFTERNOON AND EVENING...HOWEVER CONVECTION IS STILL POSSIBLE
NORTH OF THE SURFACE TROUGH DUE TO THE WEAK UPPER LEVEL IMPULSES
MOVING OUT OF TENNESSEE AND INTO NORTH GEORGIA. K INDEX VALUES SOUTH
OF THE TROUGH WILL RANGE FROM 35 TO 40...THEREFORE BRIEF HEAVY RAIN
IS POSSIBLE IN THE STRONGER STORMS. ALTHOUGH CAPES ARE EXPECTED TO
RISE TO 1500 TO 2000 ACROSS THE FORECAST AREA...ENOUGH DRY AIR ALOFT
MAY GET ENTRAINED INTO A FEW THUNDERSTORMS WHICH COULD AID IN
PRODUCING STRONG GUSTY WINDS...SOME STRONG ENOUGH TO PUSH DOWN A FEW
TREES. THEREFORE A FEW SEVERE THUNDERSTORMS ARE POSSIBLE JUST ABOUT
ANYWHERE IN NORTH AND CENTRAL GEORGIA FROM 3 PM THROUGH MIDNIGHT.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE SEVERE THUNDERSTORMS...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY. FOR
THURSDAY THROUGH SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
17
Event by event
5 thunderstorm wind, 3 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Chattooga
- When
- July 12, 12:30 PM EST
- Where
- Chattooga County, Summerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.483, -85.350
A law enforcement official with Chattooga county reported that several large oak trees were split in half by thunderstorm winds. The winds also brought down power and phone lines in the area. The Summerville News reported that two homes were damaged when trees fell on them, one on Georgia Avenue and another on Hair Lake Road.
Thunderstorm Wind, Floyd
- When
- July 12, 1:00 PM EST
- Where
- Floyd County, Rome
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.250, -85.183
The Floyd County 911 center reported that several trees were blown down.
Lightning, Floyd
- When
- July 12, 1:00 PM EST
- Where
- Floyd County, Rome
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The Floyd County Emergency Management Director reported that lightning struck a home on View Drive in Rome. Only minimal damage was reported with no fire.
Lightning, Cobb
- When
- July 12, 1:29 PM EST
- Where
- Cobb County, Kennesaw
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.942, -84.577 (the zone’s center; the record gives no point)
A trained spotter for the National Weather Service reported that lightning strikes knocked out three electrical transformers. One of the transformers was set on fire.
Lightning, Fayette
- When
- July 12, 2:20 PM EST to 3:00 PM EST
- Where
- Fayette County, Peachtree City
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.414, -84.494 (the zone’s center; the record gives no point)
The Fayette County Emergency Management Director reported that lightning struck three homes in Peachtree City. The dormer was blown off one of the homes by the lightning. No damage was sustained at the other two homes.
Thunderstorm Wind, Coweta
- When
- July 12, 2:30 PM EST
- Where
- Coweta County, Sharpsburg
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.333, -84.650
The public reported that a couple of Bradford Pear trees were blown over during thunderstorm winds.
Hail, Coweta
- When
- July 12, 2:45 PM EST
- Where
- Coweta County, Newnan
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.367, -84.800
The Coweta County 911 center reported that penny-sized hail was heavy enough to briefly cover the road in some spots.
Thunderstorm Wind, Hall
- When
- July 12, 3:00 PM EST
- Where
- Hall County, 5 mi WSW of Gainesville
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.267, -83.917
The public reported that a trailer and several trees were blown over on Brown's Bridge Road west of Gainesville.
Thunderstorm Wind, Fayette
- When
- July 12, 3:10 PM EST
- Where
- Fayette County, Fayetteville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.450, -84.450
The Fayette County 911 center reported that one tree was blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, July 12, 20042 injured · $477,000 · F2 · 13 events
- Flash Flood and Flood in New Jersey, July 12 to 16, 2004$50 million · 2 events
- Lightning Strike in Vermont, July 12, 20041 death · 1 injured · 1 event
- Tornado and Flash Flood in Nebraska, July 12, 2004$11 million · F0 · 13 events
- Tornadoes and Hail in Minnesota, July 12 to 13, 2004$1.1 million · F1 · 22 events
- Hail and Damaging Winds in Tennessee, July 12 to 14, 20041 injured · $420,000 · 1 in hail · 55 events
- Flash Flood in New Jersey, July 12 to 13, 2004$5.0 million · 1 event
- Flash Flood in Maryland, July 12 to 13, 2004$2.0 million · 1 event
- Flash Flood and Damaging Winds in Maryland, July 12, 2004$903,000 · 60 kt wind · 3 events
- Flash Flood in Vermont, July 12, 2004$800,000 · 1 event
- Flash Flood in Pennsylvania, July 12 to 13, 20041 injured · $500,000 · 1 event
- Flash Flooding and Flood in Pennsylvania, July 12, 2004$650,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414901, 5414902, 5414903, 5414905, 5414904, 5414900, 5414899, 5414906, 5414898.